Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reyataz vs Kaletra
Jan 22, 2006

I am currently taking boosted Reyataz and have high billirubin causing yellow eyes. I am considering switching to Kaletra. I am recently diagnosed and in addition taking Truvada. My question is boosted Reyataz with Truvada more favorable towards minimizing lipodystrophy vs taking Kaletra with Truvada?

Response from Dr. Young

Thanks for your post.

You're having one of the more common side effects of atazanavir (Reyataz)-- yellowing of the eyes (scleral icterus) or of the skin (jaundice) affects a small percentage of patients. The rate appears to be higher among persons who take atazanavir with ritonavir (Norvir) boosting.

Switching from one boosted PI to another is a very reasonable way to proceed-- there are no head-to-head data on the two PIs in first-line treatment, so comparisons are speculative. It's probable, though not proven, that lopinavir/ritonavir (Kaletra) will result in higher cholesterol and triglycerides (lipids), there's less to go on to predict rates of lipodystrophy. As you'll read from my other posts, I'll tend to use boosted fosamprenavir (Lexiva) in this situation, since the lipid profile seems better than Kaletra. In either event, neither fosamprenavir nor Kaletra causes icterus or jaundice, so your symptoms should improve.

Best of luck, BY



Previous
STARTING MEDS; CAN YOU STAY ON LINE?
Next
hiv/dental

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement